Alert archive / Iowa / Special Weather Statements in 2021
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at May 25, 2021, 8:42 PM CDT for Winneshiek County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2021, 8:42 PM CDT (01:42 UTC)
- Expired
- May 25, 2021, 9:15 PM CDT
- In force
- 33 min
- Issued by
- NWS La Crosse, WI
County Winneshiek County, IA
The radar
The La Crosse radar (KARX), 76 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3052 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
461 WWUS83 KARX 260142 SPSARX Special Weather Statement National Weather Service La Crosse WI 842 PM CDT Tue May 25 2021 IAZ010-260215- Winneshiek- 842 PM CDT Tue May 25 2021 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WINNESHIEK COUNTY... At 842 PM CDT, a strong thunderstorm was located near Decorah, moving east at 45 mph. Wind gusts to 40 mph and half inch hail are possible with this storm. This storm will be near... Decorah around 850 PM CDT. Other locations impacted by this storm include Nordness, Highlandville, Burr Oak, Glenwood Church, Bluffton, Chimney Rock Campground, Locust, Sattre, State Road 9 And 245th Street and County Roads W 14 And A 34. If outdoors, consider seeking shelter inside a building. LAT...LON 4343 9208 4350 9161 4321 9161 4324 9208 TIME...MOT...LOC 0142Z 258DEG 41KT 4334 9188 $$ Wetenkamp
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at May 25, 7:00 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, May 25, 7:00 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 700 PM CDT Tue May 25 2021 .UPDATE... Issued at 148 PM CDT Tue May 25 2021 ** Re: storm potential this afternoon and eve ** This afternoon convective initiation continues to be somewhat murky. Latest trends in the 18-19Z GOES satellite Day Cloud Distinction show an area of very weak cumulus development in southeast MN and wc WI near KONA /Winona/ and northeast. This is along the building SW- NE CAPE pool of ~1500 J/KG all well out ahead of the surface dryline/cold front in MN. Cumulus was building and partially glaciating trying to initiate, but has trended down in the last 30 mins. This matches well with a weaker but steady- state deeper but broad moisture convergence region extending from the ongoing convective echo east of Medford, WI, to Winona MN to Mason City per SPC mesoa page. Day Cloud Distinction also showing growing cumulus along several frontal/near frontal boundaries across NW WI and eastern MN...roughly I-35 in MN KAEL- KMSP-KDLH. Wind shear across the area has increased with 0-6km bulk shear ~40kts or more north of I-90 per RAP and GOES derived cloud motion winds. Thus, supercell modes will be favored, and with storm motion 45-90 degs to front, should see discrete cells for a period after initiation. With aforementioned deeper weak convergence north and just west of La Crosse, would think lower-end storms could occur as capping is minimal, but thinking is that this area would have a lower threat of severe storms due to less sustained convergence. The cold front, now located further west along the growing cumulus fine lines near I-35 will continue east and provide a late afternoon severe storm threat in western WI, far southeastern MN /matches western edge of SPC SLGT risk well/. Would think the frontal convergence and dewpoint gradient will sharpen a bit in the coming hours, a bit steeper lapse rates and more large scale lift with shortwave trough energy will shift in. Overall, the frontal convergence is not super impressive with broad rounded trough at the surface. This will impact storm coverage. Parameters marking the I-90 and north area well for large hail and wind potential. Large hail parms suggest 2" hail possible there. Hodographs per current 88Ds at KMPX/KARX are straight line from 0- 2km and RAP hodos still carry small curvature in the 0-1/0-3km layer. SPC Mesoa Sig Tor Parameter ~1 north of I-90 which confirms a lower, entry level tornado risk currently. This may grow to ~2 with a bit of backing, should it occur, which is more likely north of I- 94 later. Thus, hail and wind threats seem on target for our messaging. Further south of I-90 the shear decreases but is still favorable for severe storms - just marginal supercellular - multicellular more favored...early eve timing. .SHORT TERM...(Wednesday and Friday) Issued at 215 PM CDT Tue May 25 2021 WET THU/THU NIGHT: Another shortwave is progged to move due east from the PAC NW tonight, spinning across the upper mississippi river valley thu/thu night. Some ripples in the flow could kick out of the trough over the desert SW, preceding the NW shortwave across the region. 30-40 kt 850 mb jet to feed the system. The mix of lift/moisture should lead to a broad expanse of rain. Little if any instability to work with, so thunder threat looks limited at this time. In addition, while the low level moisture transport noses into the region, warm cloud depths only peak around 3500 m while sfc pws top out around 1 1/4". Should see decent rainfall with 1/2 to 1" or so, but potential for more than a good soaker (ie, flooding concerns) looks low. TEMPS: with the passage of the dry line/cold front tonight, colder air starts to filter in from the north, with the main push of cold air coming in Thu/Fri. Widespread rain/clouds will also work to keep temps unseasonably cool. Highs still looking like they will struggle into the 50s both those days - a marked contrast from recent days when lows bottomed out in the 60s. .LONG TERM...(Saturday through Tuesday) Issued at 215 PM CDT Tue May 25 2021 The GFS and EC both favor shortwave upper level ridging come Friday, quickly sliding east/flattening that ridge out with west-east running shortwave across southern Canada. Uncertain whether that shortwave will sparking any pcpn sat night/early sun. Not much qpf in the models, and still have an exiting sfc high to contend with. A better shot for rain could come on Memorial day with some agreement between the GFS and EC with a piece of upper level energy dropping out of southern Canada and across the region. The GFS doubles up with advancing more shortwave energy into the area, out of a trough over the desert SW. Likely a lingering sfc front will come into play too. The EC leans more on a split flow type evolution, keeping more of its qpf across the north and south. The more robust GFS is widespread with its chances. Several of the EC ensemble members mimic the GFS's take though, with bulk of the GEFS members also siding toward good chances to get wet. The cool temperatures will persist, although show some (meager) warming as we push into the new work week. Could see a return to at or above normal temps by the following weekend. && .SHORT TERM...(Wednesday and Friday) Issued at 215 PM CDT Tue May 25 2021 WET THU/THU NIGHT: Another shortwave is progged to move due east from the PAC NW tonight, spinning across the upper mississippi river valley thu/thu night. Some ripples in the flow could kick out of the trough over the desert SW, preceding the NW shortwave across the region. 30-40 kt 850 mb jet to feed the system. The mix of lift/moisture should lead to a broad expanse of rain. Little if any instability to work with, so thunder threat looks limited at this time. In addition, while the low level moisture transport noses into the region, warm cloud depths only peak around 3500 m while sfc pws top out around 1 1/4". Should see decent rainfall with 1/2 to 1" or so, but potential for more than a good soaker (ie, flooding concerns) looks low. TEMPS: with the passage of the dry line/cold front tonight, colder air starts to filter in from the north, with the main push of cold air coming in Thu/Fri. Widespread rain/clouds will also work to keep temps unseasonably cool. Highs still looking like they will struggle into the 50s both those days - a marked contrast from recent days when lows bottomed out in the 60s. .LONG TERM...(Saturday through Tuesday) Issued at 215 PM CDT Tue May 25 2021 The GFS and EC both favor shortwave upper level ridging come Friday, quickly sliding east/flattening that ridge out with west-east running shortwave across southern Canada. Uncertain whether that shortwave will sparking any pcpn sat night/early sun. Not much qpf in the models, and still have an exiting sfc high to contend with. A better shot for rain could come on Memorial day with some agreement between the GFS and EC with a piece of upper level energy dropping out of southern Canada and across the region. The GFS doubles up with advancing more shortwave energy into the area, out of a trough over the desert SW. Likely a lingering sfc front will come into play too. The EC leans more on a split flow type evolution, keeping more of its qpf across the north and south. The more robust GFS is widespread with its chances. Several of the EC ensemble members mimic the GFS's take though, with bulk of the GEFS members also siding toward good chances to get wet. The cool temperatures will persist, although show some (meager) warming as we push into the new work week. Could see a return to at or above normal temps by the following weekend. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 656 PM CDT Tue May 25 2021 Thunderstorms have pushed to the northeast of the TAF sites, however additional storms are building over north central Iowa and trying to build northeast. For now, will not mention storms at KLSE. Southwest winds 15kts will veer to the west 5 to 15kts...becoming northwest and increasing Wednesday during the morning with gusts 20 to 25kts at KRST. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && UPDATE...Baumgardt SHORT TERM...Rieck LONG TERM....Rieck AVIATION...Zapotocny
Hazardous weather outlook, May 25, 1:24 PM CDT, 7 hours 18 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 124 PM CDT Tue May 25 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-261000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 124 PM CDT Tue May 25 2021 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Scattered storms late this afternoon into the evening. A few could be severe, mostly between 4 and 10 pm and generally along and north of Interstate 90. Large hail and damaging winds are the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few thunderstorms could occur Wednesday night through Thursday night. Organized severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon into the early evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck
In the hours before
Local storm report, May 25, 6:36 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
636 PM CDT TUE MAY 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM HAIL BLACK RIVER FALLS 44.30N 90.85W
05/25/2021 E0.25 INCH JACKSON WI TRAINED SPOTTER
&&
SHEALocal storm report, May 25, 6:51 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
651 PM CDT TUE MAY 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM HAIL 3 WNW ZUMBRO FALLS 44.30N 92.47W
05/25/2021 E1.00 INCH WABASHA MN PUBLIC
0334 PM HAIL 2 NNE ZUMBRO FALLS 44.32N 92.41W
05/25/2021 E0.50 INCH WABASHA MN PUBLIC
0351 PM HAIL 5 NNW THEILMAN 44.35N 92.23W
05/25/2021 M0.88 INCH WABASHA MN TRAINED SPOTTER
0405 PM HAIL 2 N DUMFRIES 44.38N 92.12W
05/25/2021 M1.25 INCH WABASHA MN AMATEUR RADIO
0406 PM TSTM WND GST 6 NW ROCHESTER 44.08N 92.56W
05/25/2021 E40 MPH OLMSTED MN BROADCAST MEDIA
0407 PM HAIL 6 NNE ROCHESTER 44.10N 92.44W
05/25/2021 E0.25 INCH OLMSTED MN EMERGENCY MNGR
0408 PM HAIL NELSON 44.42N 92.00W
05/25/2021 M0.70 INCH BUFFALO WI TRAINED SPOTTER
0426 PM HAIL JUMP RIVER 45.36N 90.80W
05/25/2021 M0.25 INCH TAYLOR WI COCORAHS
0427 PM HEAVY RAIN NELSON 44.42N 92.00W
05/25/2021 M1.00 INCH BUFFALO WI TRAINED SPOTTER
0430 PM HEAVY RAIN NELSON 44.43N 92.01W
05/25/2021 M1.00 INCH BUFFALO WI TRAINED SPOTTER
0441 PM TSTM WND DMG COCHRANE 44.22N 91.83W
05/25/2021 BUFFALO WI PUBLIC
0445 PM HAIL 4 NW FOUNTAIN CITY 44.16N 91.75W
05/25/2021 M0.25 INCH BUFFALO WI AMATEUR RADIO
0445 PM TSTM WND DMG NW BUFFALO 44.22N 91.87W
05/25/2021 BUFFALO WI BROADCAST MEDIA
TREES BLOWN DOWN.
0456 PM TSTM WND GST 3 S ARCADIA 44.21N 91.49W
05/25/2021 E60 MPH TREMPEALEAU WI TRAINED SPOTTER
1 TO 2 INCH LIMBS DOWN. TORRENTIAL RAIN.
0457 PM TSTM WND DMG ARCADIA 44.25N 91.49W
05/25/2021 TREMPEALEAU WI BROADCAST MEDIA
TREES DAMAGE AND SEMI TRAILERS FLIPPED.
0459 PM TSTM WND DMG ARCADIA 44.25N 91.49W
05/25/2021 TREMPEALEAU WI LAW ENFORCEMENT
NUMEROUS TREES DOWN AROUND COUNTY, SOME ON
HOMES AND POWER LINES. ONE MOBILE HOME
FLIPPED.
0459 PM TSTM WND GST ARCADIA 44.25N 91.49W
05/25/2021 E60 MPH TREMPEALEAU WI TRAINED SPOTTER
0528 PM TSTM WND DMG 5 NNE MERRILLAN 44.52N 90.80W
05/25/2021 CLARK WI LAW ENFORCEMENT
REPORTS OF TREES DOWN.
0530 PM TSTM WND DMG BLACK RIVER FALLS 44.30N 90.85W
05/25/2021 JACKSON WI LAW ENFORCEMENT
REPORTS OF TREES DOWN IN VARIOUS SPOTS
AROUND THE COUNTY.
0535 PM TSTM WND DMG NEILLSVILLE 44.56N 90.59W
05/25/2021 CLARK WI LAW ENFORCEMENT
ISOLATED TREE DAMAGE REPORTED AROUND
NEILLSVILLE AND TO THE SOUTH OF TOWN.
0549 PM HAIL 4 S HATFIELD 44.36N 90.72W
05/25/2021 U0.50 INCH JACKSON WI PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
0550 PM TSTM WND DMG GRANTON 44.59N 90.46W
05/25/2021 CLARK WI 911 CALL CENTER
0556 PM HAIL 3 E LOYAL 44.74N 90.44W
05/25/2021 M0.50 INCH CLARK WI TRAINED SPOTTER
0559 PM TSTM WND DMG 7 S GRANTON 44.50N 90.48W
05/25/2021 CLARK WI PUBLIC
REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
SHINGLES BLOWN OFF.
0606 PM TSTM WND DMG 6 SW LINDSEY 44.47N 90.36W
05/25/2021 CLARK WI PUBLIC
REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
SHINGLES BLOWN OFF.
0608 PM TSTM WND DMG 6 S LINDSEY 44.46N 90.33W
05/25/2021 CLARK WI PUBLIC
REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
SHINGLES BLOWN OFF.
&&Local storm report, May 25, 6:59 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
659 PM CDT TUE MAY 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM TSTM WND DMG ARCADIA 44.25N 91.49W
05/25/2021 TREMPEALEAU WI EMERGENCY MNGR
SEVERAL LIGHT POLES AT SPEEDWAY BLOWN DOWN. ABOUT A DOZEN
TREES DOWN IN MEMORIAL PARK AND OTHER TREES BLOWN DOWN IN
THE DOWNTOWN AREA. ONE MOBILE HOME WAS BLOWN OFF
FOUNDATION ON NORTH SIDE OF TOWN. ESTIMATED STRAIGHT LINE
WIND DAMAGE.
&&
SHEALocal storm report, May 25, 7:03 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
703 PM CDT TUE MAY 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND DMG 4 S GRANTON 44.54N 90.46W
05/25/2021 CLARK WI PUBLIC
&&Local storm report, May 25, 7:10 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
710 PM CDT TUE MAY 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM HEAVY RAIN 1 WNW BLACK RIVER FALLS 44.31N 90.87W
05/25/2021 M1.50 INCH JACKSON WI TRAINED SPOTTER
&&Special weather statement, May 25, 8:42 PM CDT, 0 minutes before
Special Weather Statement National Weather Service La Crosse WI 842 PM CDT Tue May 25 2021 IAZ010-260215- Winneshiek- 842 PM CDT Tue May 25 2021 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WINNESHIEK COUNTY... At 842 PM CDT, a strong thunderstorm was located near Decorah, moving east at 45 mph. Wind gusts to 40 mph and half inch hail are possible with this storm. This storm will be near... Decorah around 850 PM CDT. Other locations impacted by this storm include Nordness, Highlandville, Burr Oak, Glenwood Church, Bluffton, Chimney Rock Campground, Locust, Sattre, State Road 9 And 245th Street and County Roads W 14 And A 34. If outdoors, consider seeking shelter inside a building. LAT...LON 4343 9208 4350 9161 4321 9161 4324 9208 TIME...MOT...LOC 0142Z 258DEG 41KT 4334 9188 Wetenkamp
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 9:03 PM CDT | Special Weather Statement | ARX | Monroe | 42 min |
| May 25, 9:01 PM CDT | Special Weather Statement | ARX | Allamakee | 29 min |
Nearby
Special Weather Statements in Iowa, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.